Epidemiology of Gastrointestinal Damage Associated with Nonsteroidal Anti-Inflammatory Drugs

Laura Rees Willett, Jeffrey Carson, Brian Strom

Research output: Contribution to journalReview articlepeer-review

36 Scopus citations

Abstract

Nonsteroidal anti-inflammatory drugs (NSAIDs) are associated with significant upper gastrointestinal (GI) toxicity, with a relative risk of approximately 3. This is supported by evidence drawn from randomised controlled trials [of aspirin (acetylsalicylic acid)], cohort studies and case-control studies. The risk is increased with higher doses of medication, shorter treatment duration and concomitant corticosteroid use. Elderly patients and those with a history of GI illness are also at increased risk. Ibuprofen may be associated with a lower, and piroxicam with a higher, risk of complications. There are only preliminary data regarding an association between NSAIDs and small and large intestinal complications. Therapeutic alternatives which may confer a lower risk of significant GI toxicity include enteric-coated preparations, non-acetylated salicylates, and NSAIDs taken in conjunction with misoprostol. Epidemiological data regarding these alternatives are sparse.

Original languageEnglish (US)
Pages (from-to)170-181
Number of pages12
JournalDrug Safety
Volume10
Issue number2
DOIs
StatePublished - Jan 1 1994

All Science Journal Classification (ASJC) codes

  • Toxicology
  • Pharmacology
  • Pharmacology (medical)

Fingerprint Dive into the research topics of 'Epidemiology of Gastrointestinal Damage Associated with Nonsteroidal Anti-Inflammatory Drugs'. Together they form a unique fingerprint.

Cite this